Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Great Falls, MT

June 1, 2017Deer Lodge County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 1, 2017, 2:00 PM MDT for Deer Lodge County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 2:00 PM MDT (20:00 UTC)
Expired
Jun 1, 2017, 2:30 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS85 KTFX 012000
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT THU JUN 1 2017
 
MTZ008-012030-
Beaverhead MT-
200 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Wisdom, or 37 miles southeast of Hamilton, moving
north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11370 4583 11366 4588 11354 4594 11351
      4576 11339 4575 11336 4580 11335 4587 11322
      4586 11322 4574 11335 4562 11355 4574 11378
      4579 11379
TIME...MOT...LOC 2000Z 175DEG 33KT 4583 11367 

$$

JANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 1, 2:00 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Thu Jun 1 2017

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms through
this evening across western and central Montana. A few storms may
become strong to severe at times...with strong winds...hail...and
frequent lightning being the main threat. Shower and thunderstorm
activity is then expected to diminish tonight. Breezy and slightly
cooler conditions are then expected for Friday...with mainly dry
conditions also expected. Warming conditions are then expected for
the weekend...with a few scattered thunderstorms possible on Sunday.

&&

.DISCUSSION...

Tonight through Saturday...Thunderstorms are starting to develop
ahead of an approaching cold front this afternoon. Forecast remains
on track that this cold front will bring widespread thunderstorm
activity...with a few strong to severe storms possible. 18z special
sounding shows some modest cape near 1000 J/KG possible with some
increasing 0-6 KM shear with a strong jet associated with the front.
All day cloud cover will be the limiting factor...especially for the
large hail threat. There was high amounts of DCAPE in the special
sounding...and the potential for inverted-v profile today...so
damaging wind looks to be the main threat this afternoon and
evening. Overall sticking with the isolated severe threat to along
and east of I-15...especially from Helena to Canada and east. After
the front passes through tonight...shower activity should diminish
from west to east...with almost all activity ending by Friday
morning. The remainder of Friday will be slightly cooler with highs
in the 70s and gusty westerly winds as a weak clipper system moves
through the area. Winds 30 to 40+ mph are possible on
Friday...especially along the Hi-Line. Winds then diminish Friday
night. Saturday will see a ridge of high pressure briefly move
overhead...bringing mainly dry conditions...mostly clear skies...and
warming conditions...perhaps back into the low 80s. Anglin

Saturday Night through Thursday...The upper level ridge axis shifts
east of the forecast area Saturday night. Weak shortwave energy
moving through the southwesterly flow could spawn isolated, mainly
mountain showers Saturday night and Sunday. Temperatures have
trended warmer, now forecast to reach the upper 80s to near 90F on
Sunday afternoon. A more organized Pacific system crosses the
Northern Rockies early Monday. A few strong thunderstorms become
possible if this wave slows or intensifies and arrives at peak
heading Monday afternoon. Model guidance for this system has been
inconsistent, now showing the wave remaining open and ejecting
quickly east of the area. Given this uncertainty, will continue to
maintain chances for showers and thunderstorms in the forecast for
Monday and Tuesday, along with cooler temperatures. A broad, large
scale ridge builds over the interior western U.S. Wednesday and
Thursday, providing a period of dry and warmer conditions. PN

&&

.AVIATION...
Updated 1755Z.
An upper level disturbance and Pacific cool front will move through
the region this afternoon and evening producing widespread showers
and thunderstorms. Some storms will produce heavy rain and strong
winds. Isolated small hail is also possible. Thunderstorms should
die off by 06Z but stratiform rain and some shower activity will
persist through about 09Z Friday. VFR conditions will prevail
through the period with areas IFR/MVFR conditions likely in
precipitation.  mpj

&&

.HYDROLOGY...
With warm weather expected through the weekend...higher elevation
mountain runoff will continue. Latest Missouri Basin River
Forecast Center (MBRFC) river forecasts continue to show water
levels on the Big Hole River near Melrose rising above flood stage
by Sunday morning, then remaining above flood stage through the
week and into the following weekend. Have therefore issued a Flood
Watch for the Big Hole. Smaller streams and creeks coming out of
the mountains are also expected to rise to near bankfull levels in
the coming days but have held off on issuing any highlights at
this time. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  45  83 /  70  10   0   0
CTB  49  70  42  81 /  30  10   0   0
HLN  50  76  48  85 /  60  10   0   0
BZN  47  76  43  84 /  50  20   0   0
WEY  40  68  34  76 /  30  10   0   0
DLN  45  74  44  83 /  40  20   0   0
HVR  55  79  47  86 /  70  10   0   0
LWT  51  72  45  80 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 1:33 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
133 PM MDT THU JUN 1 2017

MTZ008-012000-
Beaverhead MT-
133 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gibbonsville, or 32 miles north of Salmon, moving
north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
      4588 11354 4594 11351 4576 11339 4583 11326
      4580 11318 4543 11376 4544 11378 4550 11376
      4552 11383 4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 1933Z 196DEG 38KT 4564 11379

JANGLIN
Special weather statement, Jun 1, 2:00 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT THU JUN 1 2017

MTZ008-012030-
Beaverhead MT-
200 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Wisdom, or 37 miles southeast of Hamilton, moving
north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11370 4583 11366 4588 11354 4594 11351
      4576 11339 4575 11336 4580 11335 4587 11322
      4586 11322 4574 11335 4562 11355 4574 11378
      4579 11379
TIME...MOT...LOC 2000Z 175DEG 33KT 4583 11367

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:32 PM MDTSpecial Weather StatementTFX28 min
May 31, 6:35 PM MDTSpecial Weather StatementTFXJudith Basin40 min
May 31, 6:59 PM MDTSpecial Weather StatementTFXGlacier31 min
May 31, 7:08 PM MDTSpecial Weather StatementTFXBeaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher52 min
May 31, 9:35 PM MDTSpecial Weather StatementTFXHill, Liberty, Toole40 min
May 31, 9:56 PM MDTSpecial Weather StatementTFXGlacier49 min
May 31, 10:01 PM MDTSpecial Weather StatementTFXBroadwater29 min
May 31, 10:24 PM MDTSpecial Weather StatementTFX21 min
Jun 1, 10:54 AM MDTRiver Flood WatchTFX10 days
Jun 1, 1:33 PM MDTSpecial Weather StatementTFX27 min
Jun 1, 2:23 PM MDTSpecial Weather StatementTFX37 min
Jun 1, 3:09 PM MDTSpecial Weather StatementTFXPondera, Teton51 min
Jun 1, 3:22 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jun 1, 3:29 PM MDTSevere Thunderstorm WarningTFXLewis and Clark31 min
Jun 1, 3:42 PM MDTSpecial Weather StatementTFXFergus33 min
Jun 1, 3:56 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark49 min
Jun 1, 3:58 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jun 1, 4:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jun 1, 4:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 1, 4:49 PM MDTSpecial Weather StatementTFXCascade41 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXCascade33 min
Jun 1, 5:13 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 1, 5:25 PM MDTSpecial Weather StatementTFXPondera, Teton35 min
Jun 1, 5:29 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau61 min
Jun 1, 5:40 PM MDTAreal Flood AdvisoryTFXCascade3 hr

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.